The CDC Says If You Notice This Delayed Vaccine Side Effect, Report It
The agency is analyzing the signs and symptoms of this rare but serious complication.
Anyone 12 years or older can now get vaccinated against COVID in the U.S. Following a successful run in adults and promising results from clinical trials, the U.S. Food and Drug Administration (FDA) extended the emergency-use authorization of Pfizer's vaccine to kids between 12 and 15 on May 10. But while the vast majority of these vaccinations have gone on without a hitch, there have been some rare but serious complications. The Centers for Disease Control and Prevention (CDC) recently identified two forms of heart inflammation occurring in young adults after vaccination: myocarditis, which is inflammation of the heart muscle, and pericarditis, which is inflammation of the outer lining of the heart. Now that the agency has found more than 300 cases of heart inflammation, it's warning people to be on the lookout for signs of this delayed vaccine side effect.
Rochelle Walensky, MD, the director of the CDC, discussed the heart inflammation cases during the agency's latest news briefing on June 17. The CDC has asked "clinicians to be on the lookout for and report patients with symptoms of myocarditis or pericarditis following vaccination," she said.
According to the CDC, there are some telltale signs of heart inflammation after vaccination that you need to be aware of. Per the agency, clinicians and vaccinated people should be on the lookout for chest pain, shortness of breath, and feelings of having a fast-beating, fluttering, or pounding heart.
"Seek medical care if you think you or your child have any of these symptoms within a week after COVID-19 vaccination," the CDC says.
According to the CDC, most of the reported cases have occurred in male adolescents and young adults. It's also more often reported after the second dose of an mRNA vaccine, and typically within several days after vaccination.
"Since April 2021, increased cases of myocarditis and pericarditis have been reported in the United States after mRNA COVID-19 vaccination (Pfizer-BioNTech and Moderna), particularly in adolescents and young adults," the CDC says. The agency says there has not been a similar pattern observed for those getting the Johnson & Johnson vaccine.
Many experts are urging people in the U.S. to not get too worried about this delayed side effect, however. The American Heart Association (AHA) and the American Stroke Association (ASA) issued a joint statement on June 12, warning people not to delay their vaccinations while the CDC reviews cases of this side effect.
"We remain confident that the benefits of vaccination far exceed the very unusual risks," the leadership of the AHA and the ASA said in the statement.
The CDC has been collecting reports from clinicians and "reviewing them to ensure, in real time, the safety of [the] vaccines," Walensky said. The agency's Advisory Committee on Immunization Practices (ACIP) is also having a meeting on June 18 to analyze the risk-benefit of the COVID vaccine in relation to this side effect across all age groups.
"The cases are rare and the vast majority have fully resolved with rest and supportive care," Walensky assured. She added that even though 300 cases have been identified, "over 20 million adolescents and young adults [have been] vaccinated in the United States."